Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 110, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 24, 2024, 3:23 PM EDT for Knox County, Morrow County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2024, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 24, 2024, 3:47 PM EDT
- In force
- 24 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, OH, Morrow County, OH
The radar
The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
749
WUUS51 KCLE 241923
SVRCLE
OHC083-117-242015-
/O.NEW.KCLE.SV.W.0110.240724T1923Z-240724T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
323 PM EDT Wed Jul 24 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Morrow County in north central Ohio...
Central Knox County in north central Ohio...
* Until 415 PM EDT.
* At 323 PM EDT, a severe thunderstorm was located over Sparta, or 9
miles west of Mount Vernon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mount Vernon, Fredericktown, Gambier, and Sparta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4036 8271 4047 8269 4049 8238 4024 8237
TIME...MOT...LOC 1923Z 283DEG 19KT 4040 8265
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas2 follow-up statements
435
WWUS51 KCLE 241935
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
335 PM EDT Wed Jul 24 2024
OHC117-241945-
/O.CAN.KCLE.SV.W.0110.000000T0000Z-240724T2015Z/
Morrow OH-
335 PM EDT Wed Jul 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORROW COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4034 8266 4036 8264 4041 8264 4044 8263
4042 8237 4024 8238
TIME...MOT...LOC 1935Z 286DEG 19KT 4038 8257
$$
OHC083-242015-
/O.CON.KCLE.SV.W.0110.000000T0000Z-240724T2015Z/
Knox OH-
335 PM EDT Wed Jul 24 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHWESTERN KNOX COUNTY...
At 335 PM EDT, a severe thunderstorm was located near Mount Vernon,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mount Vernon and Gambier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4034 8266 4036 8264 4041 8264 4044 8263
4042 8237 4024 8238
TIME...MOT...LOC 1935Z 286DEG 19KT 4038 8257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas902
WWUS51 KCLE 241947
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
347 PM EDT Wed Jul 24 2024
OHC083-241957-
/O.CAN.KCLE.SV.W.0110.000000T0000Z-240724T2015Z/
Knox OH-
347 PM EDT Wed Jul 24 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4034 8266 4036 8264 4041 8264 4044 8263
4042 8237 4024 8238
TIME...MOT...LOC 1944Z 283DEG 19KT 4037 8249
$$
GaruckasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:32 PM EDT, 51 minutes earlier.
Area forecast discussion, Jul 24, 2:32 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 232 PM EDT Wed Jul 24 2024 .SYNOPSIS... Low pressure over Quebec will drag a cold front southeastward this afternoon and evening. High pressure builds in behind the front Thursday before gradually moving toward the East Coast this weekend. && .NEAR TERM /THROUGH THURSDAY/... 10:00 AM Update: Refined POPs this afternoon/evening slightly based on most recent hi-res guidance. Ended up increasing POPs a bit across interior Northeast OH (mainly east of I-77) into interior Northwest PA given good hi-res model agreement that the combination of modest ascent with a vort max moving through later this afternoon and a pre-frontal trough (likely enhanced by a lake breeze near the eastern lakeshore) will spark thunderstorms by early to mid-afternoon. Locations farther west should still see isolated to scattered showers/storms along and ahead of the cold front which will be pushing into Northwest OH by the midday or early afternoon hours. Already have a stray cell on radar over northern Lake Erie as of this writing and there's pretty strong agreement that we'll see convection begin to fire in earnest on land along and ahead of the lake breeze/pre-frontal trough and front itself in the 12-2PM window. Still looking at a somewhat marginal severe weather potential this afternoon and early evening, mainly in the form of relatively localized damaging winds. Poor mid-level lapse rates are keeping thermodynamics on the marginal side, however, expect to see 1000-1500 J/KG of MLCAPE, 600-900 J/KG of DCAPE (potential negative buoyancy in downdrafts), and steep low-level lapse rates to go along with up to about 30 knots of deep-layer shear. It's enough shear for loosely organized convection and just enough thermodynamics for some downburst potential and perhaps a bit of hail with one or two stronger cells. The greatest instability and shear overlap appears to be across Northeast OH and Northwest PA this afternoon which aligns with where storms should be most numerous. It's this area where we have the greatest potential to see a few severe storms, with potential a bit more limited (but still enough for a low-end marginal risk from the SPC) farther west. Mean flow will be oriented favorably to the pre-frontal trough/lake breeze in Northeast OH/Northwest PA that we may see some training convection, mainly a bit inland from Lake Erie and east of I-77. This could result in a few spots seeing a quick but localized 1-3" of rain per several hi-res models so as mentioned below will watch for localized flooding potential. The dry antecedent will largely limit flood concerns to prone/urban areas. Previous discussion... Upper level trough axis with embedded shortwave disturbances will continue to move east over the Great Lakes region through the near term period. At the surface, low pressure centered over Quebec will drag a cold front southeast throughout the day today. Scattered showers and thunderstorms are expected to develop along a pre-frontal trough this afternoon along and east of I-71. A decent environment in place for strong to severe storms this afternoon as MLCAPE values rise into the 1000-1500+ J/kg range in combination with steep low level lapse rates. This environment favors a primary hazard of damaging wind gusts in any strong to severe storm. SPC SWODY1 continues to place Northern Ohio and Northwest Pennsylvania in a Marginal Risk (Level 1/5) for severe weather. Best timing for severe weather east of I-71 will occur between 2-10 PM tonight. In addition to damaging wind gusts, can't rule out instances of heavy rainfall and/or localized flooding as unusually high PWATs rise into the 1.4-1.6 inch range, generally 75-90th percentile when compared to neighboring sites sounding climatology. Cold front continues to sag southeast through this evening allowing for most showers and thunderstorms to dissipate after sunset. Highs ahead of the cold front rise into the low to mid 80s with overnight lows settling in the low to mid 60s. Not entirely dry forecast Wednesday night into the day Thursday as the upper trough lingers over the region. For now, have slight chance PoPs through early Thursday afternoon for much of the eastern and southern portions of the forecast area. Surface high pressure begins to build in from the northwest through Thursday and will usher in a period of dry and cooler weather to end the week. Slightly cooler under northerly flow Thursday with highs in the mid to upper 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Quiet in the short term with high pressure over the Great Lakes that will be drifting eastward to the northeast CONUS. This will mark the beginning of the return flow for the CWA and a modest warm up from the upper 70s/lower 80s Friday to the lower to mid 80s Saturday. Dewpoints take longer to recover with 50s Friday to upper 50s/lower 60s Saturday. An upper trough axis dropping north to south in the area Friday morning brings clouds into the eastern CWA, but after that, mainly clear conditions dominate for the remainder of the short term forecast period. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Long term is going to be a transitionary period with brief upper level ridging giving way to a more zonal flow that will likely carry numerous disturbances/areas of PVA with it. High pressure now off the mid Atlantic/New England coast will be pushing surface/low level moisture into the CWA, and will see the dewpoints nearing 70F in most areas. Too far out to judge timing, instability magnitude, etc, but all signs point to a more active pattern in terms of convective potential, and this is reflected in the return of chance POPs to the region for the early part of next week. Temperatures also solidly in the upper 80s to near 90F each day. && .AVIATION /18Z Wednesday THROUGH Monday/... Scattered convection from roughly LPR to MFD points east ahead of a cold front will continue through the afternoon/early evening before exiting from west to east into this evening. Ongoing impacts at CLE and YNG, and possible at CAK and ERI. Mainly VFR outside of the convection which will continue into tonight, though will monitor for some patchy fog development overnight if clear skies can persist enough. Greatest concern at YNG, but can't rule out at MFD, CAK, and ERI as well. A disturbance may graze the FDY-MFD corridor with showers pre-dawn Thursday. Otherwise, a surface trough dropping off of Lake Erie may bring scattered showers and perhaps a bit of thunder Thursday morning, especially at CLE and YNG but possibly working towards MFD and CAK later in the morning too. Included VCSH and some MVFR ceilings with that feature for now. Conditions should improve Thursday afternoon/evening as high pressure builds in. Outlook...Non-VFR possible in patchy fog early Friday. Non-VFR possible in isolated to scattered showers and thunderstorms Sunday night into Monday. && .MARINE... Southwest winds today 10-15kts ahead of a cold front with wave heights 1-3ft in the central and eastern basins become northerly around 10kts tonight into Thursday with wave heights 1-2ft. These winds become northeasterly around 10kts Friday into Saturday thanks to high pressure moving into the region. Wave heights max out 1-2ft in the central basin and less than a foot for the eastern and western basins. Winds finally become offshore Sunday through Tuesday with wave heights less than a foot as high pressure shifts east of Lake Erie. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Iverson NEAR TERM...Iverson/Sullivan SHORT TERM...26 LONG TERM...26 AVIATION...Sullivan MARINE...26
Hazardous weather outlook, Jul 24, 3:37 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 337 AM EDT Wed Jul 24 2024 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-250745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 337 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a Marginal Risk (Level 1/5) for isolated severe thunderstorms with damaging wind gusts this afternoon and evening. Any storm will be capable of producing frequent lightning and periods of torrential rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, Jul 24, 2:15 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
215 PM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM Tstm Wnd Gst 5 NE Fairview 42.08N 80.18W
07/24/2024 M52 MPH Erie PA ASOS
ASOS station KERI Erie.
&&
MainesLocal storm report, Jul 24, 2:18 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
218 PM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Tstm Wnd Gst 1 NNE Cleveland 41.52N 81.68W
07/24/2024 M52 MPH Cuyahoga OH ASOS
ASOS station KBKL Cleveland.
&&
MainesSpecial weather statement, Jul 24, 2:24 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Cleveland OH
224 PM EDT Wed Jul 24 2024
OHZ033-241900-
Mahoning OH-
224 PM EDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT MAHONING COUNTY THROUGH 300 PM
EDT...
At 223 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maplewood Park to near Sebring. Movement
was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Youngstown, Salem, Columbiana, Boardman, Campbell, Canfield, Sebring,
Austintown, Struthers, Poland, New Middletown, Lowellville, Beloit,
and Greenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 8065 4113 8052 4090 8052 4090 8082
4093 8083 4093 8089 4090 8090 4091 8102
TIME...MOT...LOC 1823Z 276DEG 21KT 4111 8056 4090 8095
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CampbellLocal storm report, Jul 24, 2:46 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
246 PM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Tstm Wnd Gst 2 WSW Bratenahl 41.54N 81.64W
07/24/2024 M47 MPH LEZ146 OH Buoy
Buoy station CNDO1 Cleveland, OH gust to 41
knots.
&&
MainesSpecial weather statement, Jul 24, 2:57 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
257 PM EDT Wed Jul 24 2024
PAZ003-241945-
Crawford PA-
257 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAWFORD COUNTY THROUGH
345 PM EDT...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harmonsburg, or near Meadville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Meadville, Cambridge Springs, Harmonsburg, Guys Mills, Cochranton,
Saegertown, Conneaut Lake, Blooming Valley, Venango, Woodcock,
Conneaut Lakeshore, and Geneva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 7992 4154 7993 4151 7998 4149 8000
4149 8009 4148 8013 4148 8031 4169 8038
4183 7996 4158 7986
TIME...MOT...LOC 1857Z 255DEG 14KT 4158 8025
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasSpecial weather statement, Jul 24, 3:17 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
317 PM EDT Wed Jul 24 2024
OHZ029-037-047-241945-
Richland OH-Morrow OH-Knox OH-
317 PM EDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN RICHLAND...
SOUTHEASTERN MORROW AND NORTHERN KNOX COUNTIES THROUGH 345 PM EDT...
At 317 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredericktown to Sparta. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Chesterville, Sparta, Butler,
and North Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4038 8280 4060 8255 4059 8234 4056 8233
4057 8220 4032 8245
TIME...MOT...LOC 1917Z 273DEG 18KT 4055 8254 4042 8269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SaundersThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:41 PM EDT | Special Marine Warning | CLE | 41 min | |
| Jul 24, 1:22 PM EDT | Special Weather Statement | CLE | Lorain | 38 min |
| Jul 24, 1:30 PM EDT | Special Marine Warning | CLE | 90 min | |
| Jul 24, 1:57 PM EDT | Special Weather Statement | CLE | Cuyahoga | 48 min |
| Jul 24, 2:00 PM EDT | Special Weather Statement | CLE | Medina | 45 min |
| Jul 24, 2:16 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lake | 18 min |
| Jul 24, 2:24 PM EDT | Special Weather Statement | CLE | Mahoning | 36 min |
| Jul 24, 2:47 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 30 min |
| Jul 24, 2:53 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Summit | 52 min |
| Jul 24, 3:17 PM EDT | Special Weather Statement | CLE | Knox | 28 min |
| Jul 24, 3:19 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Trumbull | 56 min |
| Jul 24, 3:43 PM EDT | Special Weather Statement | CLE | Stark | 47 min |
| Jul 24, 3:49 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 56 min |
| Jul 24, 4:06 PM EDT | Special Weather Statement | CLE | Wayne | 39 min |
| Jul 24, 4:10 PM EDT | Special Weather Statement | CLE | Mahoning | 35 min |
| Jul 24, 4:37 PM EDT | Special Weather Statement | CLE | Mahoning | 23 min |
| Jul 24, 4:44 PM EDT | Special Weather Statement | CLE | Stark | 31 min |
| Jul 24, 5:15 PM EDT | Special Weather Statement | CLE | Mahoning | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.